Question

HELLO DOC, I AM ON FIRST LINE OF MEDICINE AS PER INDIAN GOVERMENT HOSPITAL THAT IS ZIDOVUDINE 300mG + LAMIVUDINE 150mg + NEVIRAPINE 200mg. MY CD4 COUNT AS ON JULY IS 450 BEFORE 6 MONTHS (FEBRUARY) IT WAS 517. IS THIS CHANGE IS NORMAL OR HAVE TO BE TAKEN IN NOTICE AND NEEDS CARE. SECOUNDLY I WANT TO KNOW THAT I AM TENSE ABOUT MY WEIGHT THAT IS I AM LOOSING WEIGHT OVER A PERIOD OF 1 AND HALF YEAR. PREVIOUSLY I WAS WEIGHING 80kgs SAY AROUND IN October 2008 NOW CURRENTLY I AM WEIGHING 72 OR 73 kgs. IS THIS CHANGES ARE DUE TO MY MEDICINE OR THE RESULT IS DUE TO OTHER FACTORS. IS THIS CHANGE IS NORMAL OR MATTER OF CONCERN.

Answer

Thanks for your questions. While we expect the CD4 count to increase on medicine, when the numbers are higher (around 500 as you have had) the change may not be that impressive. Getting a thrird reading to see the overall trend would be needed. Also if you have access to viral load testing by 6 months the level should be undetectable. The weight loss has been trending for many months. A more sudden drop would be more worrisome, however your doctor should do a thorough examination to see if there may be an explanation. Sometimes an infection, such as tuberculosis, can be growing slowly and cause this and may also lower the CD4 counts.
Best,

Joe